I am a 45 year old male, nonsmoker, nondrinker who was an international athlete approx. 20 years ago. Three years ago, during a regular medical check-up, I was diagnosed as having had an irregular heartbeat. I was referred to a local cardiologist who did blood, resting ECG, an echo, a treadmill stress test, a Holtor monitor and a thorough history. This was repeated the following year.
He determined that I had a benign form of PVC arrythymia although I was experiencing upwards of 16 to 20 PVC per minute (23,000 to 28,000 irregular beats per day)! He did not mention any occurence of VT associated with the PVCs although I have experienced some episodes of tach, breathlessness, light headedness and disorientation. Recently, during a golf game (72 deg. 60%% hum)I became nauseated, tached, breathless,
disoriented, sweating profusely and I eventually lost organ function on my way back to the clubhouse. After approx. 45 min. I was starting to feel a litle bit better however, since then (mid-July of this year) I have had recurring symptoms of the attack and all my cardio specialist will say is; "Don't worry about the mild attacks -everyone with PVC has these symptoms every once in a while." Knowing my body and its function
as I do from years of strenuous exercise, I know that what I have experinced in these attacks is something that I have never experienced before.
Q: Should I seek a second opinion on the PVC status of my heart? Is something going on here which is more serious than I am being led to believe? Should I be doing something immediately to prevent the onset of the PVC attacks?
Dear Wayne S.,
YES, you should always seek a second opinion. The fact that you lost"organ function"
is a clue that maybe it is something other than benign PVCs, as well the symptoms
surrounding this event you speak of are not the typical complaints of someone with PVCs.
A cardiologist that specializes in heart rhythms is called an electrophysiologist, and this
would be the type of cardiologist you need to see. If not your second opinion should
include at least what is called an EVENT MONITOR which captures the heart rhythm
during attacks that occur intermittently as yours do. It is a possibility that yes you
had and still do have PVCs, but that something else is occuring like an SVT or
supraventricular tachycardia (not nearly as threatening as VT, but not as benign as
PVCs.) REGARDLESS, you have very bothersome symptoms that deserve treatment of some sort
even if they are simply coming from a multitude of PVCs. For example, most physicians will
prescribe a small dose of beta blocker type drug for patients with PVCs that are unbearably
symptomatic. Of course no drug is without its risks so if it comes to that, do ask about those
risks. I am assuming that you stay away from caffeinated products like cola and chocolate which
tend to stimulate the PVCs. Good Luck.
Information provided in the heart forum is intended for general medical informational purposes
only, actual diagnosis and treatment can only be made by your physician(s).
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.